Alert archive / Michigan / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 55, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 16, 2024, 8:44 PM EDT for Berrien County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2024, 8:44 PM EDT (00:44 UTC)
- Expired
- Jun 16, 2024, 9:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 87 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2616 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:40 PM EDT, 1 hour 4 minutes earlier. Its key messages:
- Far northern Indiana and southern Michigan may see showers and thunderstorms between 8 pm and 4 am. Gusty winds and heavy rain will be the main concerns.
- An Excessive Heat Watch remains in effect due to an extended period of hot and humid conditions.
- Widely scattered afternoon and evening thunderstorms are possible Monday and Tuesday.
Area forecast discussion, Jun 16, 7:40 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
740 PM EDT Sun Jun 16 2024
.KEY MESSAGES...
- Far northern Indiana and southern Michigan may see showers and
thunderstorms between 8 pm and 4 am. Gusty winds and heavy
rain will be the main concerns.
- An Excessive Heat Watch remains in effect due to an extended
period of hot and humid conditions.
- Widely scattered afternoon and evening thunderstorms are
possible Monday and Tuesday.
&&
.UPDATE...
Issued at 740 PM EDT Sun Jun 16 2024
Potent MCV will lift into southern MI this evening and support
SCT convection given nearly 2000 J/kg MUCAPE. Boundary layer
stabilization will likely prevent any severe wind gusts/strong
convection but latest HRRR has suggested some storms continuing
through much of the overnight in our far northern counties.
Will update PoP's accordingly. A few showers/storms are firing
along the gust front but HRRR and RAP suggest additional
development behind this front as the MCV passes.
&&
.DISCUSSION...
Issued at 226 PM EDT Sun Jun 16 2024
The main story of the upcoming forecast period remains with hot
and humid conditions already starting today and expected to
further intensify, especially in the second half of the week
with afternoon/evening heat indices in the 95 to 100 degree
range and limited cooling during the overnight hours. Extensive
coordination with surrounding offices as resulted in a
continuation of the Excessive Heat Watch with the reasoning to
be explained below. Regardless of what headlines may or may not
exist, the extended period of heat and humidity will still pose
an issue to those working or playing outdoors, those without
adequate means to cool off (both day and night) and those with
health problems made worse by the hot and humid conditions.
Afternoon temperatures have climbed into the upper 80s with some
potential for far SW areas to still touch 90. A large gradient
in dewpoints was also in place across the area with upper 40s
far NE to mid 60s SW. Overnight lows for tonight and much of the
upcoming week will end up in the lower to middle 70s, making for
rather unpleasant sleeping. While many areas will remain dry
into at least Monday morning, far NW locations may see a chance
for showers and thunderstorms later this evening into the
overnight hours as a well defined mcv heading towards the Quad
Cities, continues to move ENE and force additional showers and
storms across northern IL. SPC upgraded to a slight risk ahead
of this feature with the marginal risk being expanded slightly
to roughly a DeMotte to South Bend to Kalamazoo line. Models are
varying somewhat on the strength of storms as they pass over
Lake Michigan and enter SW Lower MI/far NW Indiana and move ENE.
Some models also expand the precipitation further south to at
least US-6 and maybe even a bit more. For the moment have
limited pops to slgt chc to chc and will defer any further
increases to the evening shift. Gusty winds and heavy rain will
be the main concerns.
While the hot and muggy conditions are fairly straight forward,
finer details in cloud cover, chances for showers/storms and
mixing out of dewpoints with drying ground conditions lead to
challenges in upgrading the watch to a Heat Advisory or
Excessive Heat Warning. The greatest concerns for the heat still
exist moreso Wednesday and beyond as the cumulative effects of
the heat as well as lack of rain chances all lead to greater
impacts. Weak disturbances and subtle forcing mechanisms could
help spark widely scattered showers and thunderstorms during the
afternoon and evening hours of Monday and Tuesday. One
mechanism could be any boundaries that may be left over from the
convection tonight. While it will be unstable and generally
uncapped, hard to assign more than a slgt chc to maybe chc of
convection at this point. Any storms that manage to form will
not move much and with the moist conditions will produce very
heavy rain and maybe locally gusty winds. Models do key in on a
disturbance working north Monday night that may help increase
chances for showers and storms, but think models may be overdone
somewhat with general consensus of offices being to keep pops
silent or slgt.
Chances for showers and thunderstorms may increase over the
weekend as the ridge axis orients more west to east and sinks
some. Best chances may exist Sunday but if these don't pan out,
then the potentially dangerous heat will persist.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 740 PM EDT Sun Jun 16 2024
Gust front associated with convection over IL will support some
isolated showers/storms and gusty winds at KSBN during the next
few hours. Additional development is also possible as the parent
MCV lifts into MI and have therefore added a VCTS mention.
Thunder coverage will likely remain low though and not expecting
anything at KFWA. Otherwise VFR conditions expected. Additional
isolated storms are possible Mon afternoon but confidence is far
too low to mention in the TAF at this point.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Watch from Monday morning through Friday
evening for INZ005>009-014-017-018-024>027-032>034-104-
116-204-216.
Air Quality Alert until midnight EDT tonight for INZ020.
OH...Excessive Heat Watch from Monday morning through Friday
evening for OHZ001-002-004-005-015-016-024-025.
MI...Excessive Heat Watch from Monday morning through Friday
evening for MIZ078>081-177-277.
Air Quality Alert from midnight tonight to midnight EDT Monday
night for MIZ078-177-277.
MARINE...None.
&&
UPDATE...AGD
DISCUSSION...Fisher
AVIATION...AGDHazardous weather outlook, Jun 16, 3:41 PM EDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 341 PM EDT Sun Jun 16 2024 INZ104-204-MIZ078-177-277-171945- Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-Northern Berrien- Southern Berrien- 341 PM EDT Sun Jun 16 2024 ...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible this evening into the overnight hours closer to Lake Michigan, with gusty winds and heavy rain the main concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Watch. Isolated thunderstorms are possible intermittently through the week, especially in the afternoon and evening hours. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ103-203-171945- Northern La Porte-Southern La Porte- 241 PM CDT Sun Jun 16 2024 This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. Thunderstorms are possible this evening into the overnight hours closer to Lake Michigan, with gusty winds and heavy rain the main concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions are expected through much of the period as temperatures climb into the low to mid 90s. Afternoon heat indices are expected to be in the mid to upper 90s for the most part, with values around 100 degrees at times. Overnight lows will offer no relief from the heat. Isolated thunderstorms are possible intermittently through the week, especially in the afternoon and evening hours. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ005>009-014-017-018-024>027-032>034-116-216-MIZ079>081-OHZ001-002- 004-005-015-016-024-025-171945- Elkhart-Lagrange-Steuben-Noble-De Kalb-Marshall-Whitley-Allen IN- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Northern Kosciusko- Southern Kosciusko-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 341 PM EDT Sun Jun 16 2024 ...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY MORNING THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There are low chances for thunderstorms tonight in Michigan and northwest Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Watch. Isolated thunderstorms are possible intermittently through the week, especially in the afternoon and evening hours. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ012-013-015-020-022-023-171945- Starke-Pulaski-Fulton IN-White-Cass IN-Miami- 341 PM EDT Sun Jun 16 2024 /241 PM CDT Sun Jun 16 2024/ This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions are expected through much of the period as temperatures climb into the low to mid 90s. Afternoon heat indices are expected to be in the mid to upper 90s for the most part, with values around 100 degrees at times. Overnight lows will offer no relief from the heat. Isolated thunderstorms are possible intermittently through the week, especially in the afternoon and evening hours. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-080-171945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid- line of lake.- 341 PM EDT Sun Jun 16 2024 This Hazardous Weather Outlook is for Lake Michigan and the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible this evening over southeastern Lake Michigan with locally higher winds and waves. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions are expected through much of the period, with highs on land in the upper 80s and 90s and heat indices in the mid to upper 90s. Heat indices could reach 100 degrees at times. It will be cooler over the water, however mariners should take precautions and be prepared for the heat. Isolated afternoon showers and thunderstorms are possible Monday and Tuesday afternoon, which may produce locally higher winds and waves.
In the hours before
Special weather statement, Jun 16, 8:30 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
830 PM EDT Sun Jun 16 2024
INZ103-104-203-204-MIZ078-177-277-170115-
Eastern St. Joseph IN-Western St. Joseph IN-Northern La Porte IN-
Southern La Porte IN-Northern Berrien MI-Cass MI-Southern Berrien MI-
830 PM EDT Sun Jun 16 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN ST. JOSEPH...LA PORTE...
WESTERN CASS AND BERRIEN COUNTIES THROUGH 915 PM EDT/815 PM CDT/...
At 829 PM EDT/729 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Lake Michigan Beach to
near Bridgman to near La Porte. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
South Bend, Michigan City, La Porte, Niles, Benton Harbor, St.
Joseph, Dowagiac, Westville, Buchanan, Trail Creek, Benton Heights,
Fair Plain, Bridgman, North Liberty, New Buffalo, New Carlisle,
Berrien Springs, Watervliet, Three Oaks, and Coloma.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 80 in Indiana between mile markers 38 and 77.
Interstate 94 in Indiana between mile markers 36 and 45.
Interstate 94 in Michigan between mile markers 0 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8622 4207 8605 4148 8637 4147 8693
4159 8693 4177 8680 4184 8669 4190 8662
4211 8649 4224 8637 4224 8623
TIME...MOT...LOC 0029Z 247DEG 25KT 4222 8642 4197 8657 4161 8678
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:30 PM EDT | Special Weather Statement | IWX | LaPorte | 45 min |
| Jun 17, 1:33 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 27 min |
| Jun 17, 4:24 AM EDT | Excessive Heat Warning | IWX | Adams, Allen, Blackford, DeKalb, Grant, Huntington and 4 more | 6 days |
| Jun 17, 4:24 AM EDT | Heat Advisory | IWX | Cass, Elkhart, Fulton, Kosciusko, LaGrange, LaPorte and 8 more | 6 days |
| Jun 17, 2:16 PM EDT | Special Weather Statement | IWX | Starke | 29 min |
| Jun 17, 2:34 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 26 min |
| Jun 17, 2:58 PM EDT | Special Weather Statement | IWX | LaPorte | 32 min |
| Jun 17, 7:56 AM EDT | Special Weather Statement | IWX | Fulton | 34 min |
| Jun 17, 7:24 PM EDT | Special Weather Statement | IWX | Fulton | 36 min |
| Jun 16, 9:17 PM EDT | Special Weather Statement | IWX | Cass | 43 min |
| Jun 16, 9:57 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 33 min |
| Jun 16, 10:14 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 31 min |
| Jun 16, 10:31 PM EDT | Special Weather Statement | IWX | Cass | 29 min |
| Jun 16, 11:01 PM EDT | Special Weather Statement | IWX | Cass | 29 min |
| Jun 16, 11:29 PM EDT | Special Weather Statement | IWX | Saint Joseph | 46 min |
| Jun 17, 12:18 AM EDT | Special Weather Statement | IWX | Saint Joseph | 42 min |
| Jun 17, 12:29 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 31 min |
| Jun 17, 2:44 AM EDT | Special Weather Statement | IWX | Saint Joseph | 31 min |
| Jun 17, 3:20 AM EDT | Special Weather Statement | IWX | Branch | 10 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.